Wisconsin, 2013

Flood and Hail in Wisconsin, September 19, 2013

September 19, 2013 · NWS ARX · 4 events in 4 counties and zones

Thunderstorms developed along a cold front during the afternoon of September 19th across northeast Iowa. These storms intensified as they moved into southwest Wisconsin where they dumped dime sized hail on Wauzeka (Crawford County) and blew trees and power lines down in Boscobel (Grant County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed along a cold front during the afternoon of September 19th across northeast Iowa. These storms intensified as they moved into southwest Wisconsin where they dumped dime sized hail on Wauzeka (Crawford County) and blew trees and power lines down in Boscobel (Grant County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 19, 1:39 PM CST, 51 minutes earlier.

Area forecast discussion, Sep 19, 1:39 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
239 PM CDT THU SEP 19 2013

.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
ISSUED AT 239 PM CDT THU SEP 19 2013

MAIN CONCERN THROUGH THE SHORT TERM WILL BE LINGERING THUNDERSTORMS
TONIGHT...A FEW POTENTIALLY SEVERE THIS EVENING.

WATER VAPOR IMAGERY/RAP 500MB ANALYSIS THIS AFTERNOON SHOWING A
DEEP/VIGOROUS MID-LEVEL TROUGH ROTATING EAST INTO THE
NORTHERN/CENTRAL PLAINS. AT THE SURFACE...A COLD FRONT ASSOCIATED
WITH THE MID-LEVEL TROUGH WAS DISPLACED FARTHER EAST EXTENDING FROM
NORTHEAST/CENTRAL MN INTO NORTHWEST IA. CONVECTION CONTINUES TO FIRE
AHEAD AHEAD OF THE TROUGH/COLD FRONT IN FEED OF 850MB MOISTURE
TRANSPORT AND 0-1KM MLCAPE IN THE 2000-2500J/KG RANGE.
OTHERWISE...UNSEASONABLY WARM/HUMID DAY ACROSS THE AREA WITH
TEMPERATURES IN THE UPPER 70S TO THE MIDDLE 80S WITH DEW POINTS IN
THE MID 60S TO THE LOWER 70S.

LOOK FOR THE COLD FRONT TO MOVE THROUGH THE AREA THIS EVENING...
EXITING EAST BY MIDNIGHT TAKING THE BULK OF SHOWERS AND STORMS WITH
IT. LOOKING FOR A SEVERE THREAT THROUGH MID-EVENING BEFORE CAPE
WANES. WILL LIKELY SEE SOME LINGERING SCATTERED SHRA/NON-SEVERE
THUNDER OVERNIGHT TIED TO MID-LEVEL TROUGH AND RIGHT ENTRANCE REGION
OF 300MB JET. THIS WILL LIKELY BE ACROSS CENTRAL WI INTO NORTHEAST
IA. THE REST OF THE AREA WILL SEE SOME PARTIAL CLEARING FROM WEST TO
EAST AS NORTHWEST WINDS BRING IN COOLER/DRIER AIR. LOOK FOR
OVERNIGHT LOWS IN THE MIDDLE 50S TO THE LOWER 60S.

ON FRIDAY...THE MID-LEVEL TROUGH AXIS PASSES OVERHEAD WITH THE NAM
INDICATING MODERATE PV-ADVECTION IN THE 700-300MB LAYER. THIS
COMBINED WITH STEEP LAPSE RATES IN THE 850-700MB LAYER WILL PRODUCE
WIDESPREAD CUMULUS/STRATOCUMULUS FIELD ACROSS THE AREA...WITH A FEW
SHOWERS POSSIBLE MAINLY ALONG/NORTH OF I-94. OTHERWISE...
COOLER/BLUSTERY CONDITIONS ON TAP WITH HIGHS MAINLY IN THE 60S AND
NORTHWEST WINDS 15 TO 25 MPH.

THE MID-LEVEL TROUGH AXIS PASSES EAST OF THE AREA FRIDAY NIGHT WITH
SURFACE HIGH PRESSURE BUILDING IN FROM THE NORTHERN PLAINS FOR
CLEARING SKIES AND CHILLY OVERNIGHT LOWS. PLAN OF TEMPERATURES
DROPPING INTO THE UPPER 30S TO THE MIDDLE 40S.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 239 PM CDT THU SEP 19 2013

RIDGE OF HIGH PRESSURE WILL PASS OVER THE AREA SATURDAY/SATURDAY
NIGHT LEADING TO MOSTLY SUNNY/CLEAR CONDITIONS. HIGHS SATURDAY ARE
EXPECTED TO TOP OFF ONLY IN THE LOWER TO MIDDLE 60S WITH LOWS
SATURDAY NIGHT DIPPING INTO THE MIDDLE 30S TO THE LOWER 40S. PLAN ON
AREAS OF FROST IN THE FAVORED COLD SPOTS ALONG/NORTH OF THE I-94
CORRIDOR. WILL HAVE TO WATCH THIS AREA CLOSELY FOR THE POSSIBILITY
OF A FROST ADVISORY IF INDICATIONS ARE THERE FOR COLDER THAN
EXPECTED TEMPERATURES.

SLIGHT WARMING EXPECTED SUNDAY AS THE HIGH SLIPS EAST OF THE AREA
AND WINDS SWING TO AND PICK UP FROM THE SOUTH/SOUTHEAST. HIGHS
SUNDAY SHOULD TOP OFF IN THE 65-72 DEGREE MARK...WITH THE WARMEST
READINGS ALONG/WEST OF THE MISSISSIPPI RIVER.

THROUGH THE LONGER TERM...MONDAY THROUGH WEDNESDAY...THE GFS AND
ECMWF ARE A BIT AT ODDS WITH UPPER LEVEL PATTERN. THE GFS HAS A BIT
MORE PROGRESSIVE LOOK THROUGH THE PERIOD...BRINGING A MID-LEVEL
TROUGH/SURFACE COLD FRONT THROUGH THE REGION MONDAY NIGHT WHEREAS
THE ECMWF HOLDS OFF FROPA UNTIL TUESDAY. AS A RESULT OF MODEL
CONSENSUS...CARRYING A SMALL-END/SLIGHT CHANCE OF SHOWERS MONDAY
NIGHT AND KEEPING ANY RAIN CHANCES NORTH OF THE AREA ON TUESDAY.
MID-LEVEL RIDGE REBOUNDS OVER THE AREA ON WEDNESDAY AS LOW PRESSURE
MOVES OUT OF THE INTERMOUNTAIN WEST INTO THE HIGH PLAINS. THIS SETS
UP A WARMER SCENARIO FOR THE UPPER MISSISSIPPI RIVER VALLEY REGION.
SOUTHWEST FLOW ALOFT WORKS INTO THE AREA WEDNESDAY NIGHT INTO
THURSDAY...CONTINUING WARMING AND SETTING UP THE POSSIBILITY OF THE
AREA BEING SUSCEPTIBLE TO EMBEDDED MID-LEVEL SHORTWAVES AND
SHOWER/THUNDER CHANCES. CARRYING A 20-30 POP RIGHT NOW TO COVER THIS
SCENARIO. OTHERWISE...LOOK FOR HIGHS IN THE UPPER 60S TO THE LOWER
70S ON MONDAY..WARMING INTO THE MIDDLE AND UPPER 70S WEDNESDAY AND
THURSDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1145 AM CDT THU SEP 19 2013

A COLD FRONT WILL SWEEP ACROSS THE REGION LATER THIS
AFTERNOON/EVENING...ROUGHLY BY 22Z AT KRST AND 00Z FOR KLSE.
SCATTERED TO BKN LINE OF SHRA/TS ALONG THE FRONT...BUT ISOLD/SCT
CONVECTION AHEAD OF IT. WILL COVER THAT POTENTIAL WITH VCSH/VCTS FOR
NOW...TSRA WHEN CONFIDENCE IS HIGHER - AROUND THE FRONT. EXPECT
ENHANCED GUSTINESS AROUND ANY THUNDERSTORM.

AS THE FRONT SLIDES THROUGH...SEE A POTENTIAL FOR SOME LOW STRATUS
FOR A FEW HOURS POST IT...PERHAPS SOME LINGERING SHOWERS. THIS BAND
OF LOW CLOUDS WOULD MOVE WITH THE FRONT. MODEL RH FIELDS AND BUFKIT
SOUNDINGS THEN SHOW MORE LOW/MVFR CIGS SINKING SOUTHWARD ACROSS MN
OVERNIGHT...BEHIND THE EXITING SYSTEM/S SFC LOW. WILL BRING THESE
LOWER CIGS OVER THE TAF SITES AFTER 12Z FRI. SHOULD BE IMPROVEMENT
BY 18Z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...RIECK
Hazardous weather outlook, Sep 19, 2:15 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CDT THU SEP 19 2013

IAZ010-011-019-029-030-MNZ096-WIZ017-029-033-034-041>044-053>055-061-
201000-
ADAMS-ALLAMAKEE-CHICKASAW-CLARK-CLAYTON-CRAWFORD-FAYETTE-GRANT-
HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WINNESHIEK-
315 PM CDT THU SEP 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL TRACK ACROSS THE AREA
TONIGHT...DIMINISHING AFTER MIDNIGHT. A FEW OF THE STORMS
COULD BECOME STRONG TO SEVERE THROUGH MID EVENING...WITH DAMAGING
WINDS AND LARGE HAIL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FROST WILL BE POSSIBLE SATURDAY NIGHT INTO SUNDAY MORNING ACROSS
PORTIONS OF CENTRAL WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED THROUGH MID EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008-009-018-MNZ079-086>088-094-095-WIZ032-201000-
BUFFALO-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-
WINONA-
315 PM CDT THU SEP 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WESTERN WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. SEVERE
WEATHER IT NOT EXPECTED...BUT STRONGER WIND GUSTS AND BRIEF
DOWNPOURS COULD ACCOMPANY ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IT NOT ANTICIPATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

04/RIECK

In the hours before

Special weather statement, Sep 19, 2:02 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
302 PM CDT THU SEP 19 2013

IAZ011-030-WIZ054-055-061-192100-
ALLAMAKEE-CLAYTON-CRAWFORD-GRANT-RICHLAND-
302 PM CDT THU SEP 19 2013

...STRONG THUNDERSTORMS MOVING ACROSS NORTHEAST IOWA AND INTO
SOUTHWEST WISCONSIN...

STORMS WITH ABUNDANT LIGHTNING...HAIL AND HEAVY RAIN EXTENDED FROM
NEAR PRAIRIE DU CHIEN WISCONSIN TO NEAR WATERLOO IOWA. THESE STORMS
WILL CONTINUE TO CROSS INTO WISCONSIN LATE THIS AFTERNOON.

AFTER SCHOOL ACTIVITIES SHOULD BE HALTED UNTIL THESE STORMS MOVE
THROUGH. BE ALERT FOR LIGHTNING AND GUSTY WINDS.

SHEA

The radar

The La Crosse radar (KARX), 86 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.

Hail, Crawford

When
September 19, 2:30 PM CST
Where
Crawford County, 1.01 mi W of Wauzeka
Measured
0.75 in hail
Reported by
Public
Coordinates
43.080, -90.900

Thunderstorm Wind, Grant

When
September 19, 2:47 PM CST
Where
Grant County, 0.69 mi N of Boscobel
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.140, -90.700

Trees and power lines were blown down in Boscobel.

Thunderstorm Wind, Richland

When
September 19, 3:20 PM CST
Where
Richland County, 0.69 mi S of Gotham
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
43.210, -90.300

Large tree branches were blown down onto power lines in Gotham.

Flood, La Crosse

When
September 19, 6:12 PM CST to 7:00 PM CST
Where
La Crosse County, 0.98 mi NE of La Crosse to 1.92 mi NE of La Crosse
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
43.809, -91.235

Locally heavy rain produced street flooding at several intersections across the city of La Crosse.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472803, 472805, 472806, 472809.